Call (920) 969-1768 for an Appointment

119 E Bell Street, Neenah, Wi 54956

Living Without
Limitations

Medication/Drug Allergy

Allergies to medications/drugs are complicated because they can be caused by several different medications, and present with a wide variety of signs and symptoms. In addition, some drugs can cause adverse effects with symptoms that closely resemble those of an allergic reaction. A true drug allergy is caused by a specific immune response to an otherwise harmless substance in the medication that creates IgE and other antibodies and/or cytotoxic immune cells in response to exposure. An allergic reaction is highly specific and very reproducible.

Because of the specificity of this reaction, a characteristic of all drug allergies is that similar symptoms will occur every time soon after the offending medicine is taken. Penicillin and other antibiotics are the medicines that most commonly cause allergic reactions. Women appear to have an increased risk for adverse drug reactions.

Symptoms

The signs and symptoms of medication/drug allergy can involve the skin, lungs, gastrointestinal tract (digestive system) and rarely other organs. Occasionally, allergic-like reactions to drugs may take several days to develop and may include other symptoms such as fever, joint aches and rashes. Such reactions may not be due to an IgE antibody but due to other types of immune reactions, although the term "allergic reaction" is commonly used to refer these conditions.

Symptoms after drug ingestion can also result from conditions other than drug allergy. Often drugs elicit a side effect, which is the result of a direct action of the drug (pharmacological or non-pharmacological) but not due to an immune/allergic reaction. Sometimes the symptoms are caused by the illness for which the drug was taken. Occasionally, symptoms are caused by drug interactions when a patient is taking multiple medications at the same time.

Medication/drug allergy symptoms include:

  • Skin Symptoms: Include itching, flushing, and hives or other forms of rash.
  • Gastrointestinal (Digestive System) Symptoms: Include tingling and burning of the mouth and throat, swelling, nausea, vomiting, abdominal pain, and diarrhea.
  • Respiratory Symptoms: Include nasal congestion, runny nose, sneezing, throat swelling, wheezing and/or difficulty breathing.
  • Life-Threatening Anaphylactic Reactions: These may cause a person to lose consciousness and stop breathing. Call 911 immediately if you suspect anaphylaxis.

Diagnosis

Every medication/drug allergy evaluation should begin with a detailed medical history and physical examination. The doctor will ask questions about the nature of the reaction, where and when it occurs, etc. Since the drug allergy may be genetic, some questions about other family members who may be allergic are to be expected.

Depending upon the findings of the initial evaluation, the following tests may be necessary:

  • Allergy skin testing may be performed to check for the presence of allergy antibodies to some drug allergens.
  • Blood testing is occasionally indicated.
  • A drug challenge to the suspected drug may be necessary to confirm the diagnosis. If indicated, drug challenges are coordinated with safety as the highest priority and should only be performed in the allergy clinic.

Management

As there is no cure for drug allergy, the best way to treat this condition is to avoid the medication. Antihistamines and steroids can be used to alleviate symptoms, but once a drug allergy is determined, the medication should be avoided.

These tips may help prevent an allergic reaction to drugs:

  • Be familiar with trade and generic names of the medications that caused your reaction and check the labeling on products you buy.
  • Make sure you tell all caregivers about your allergy.
  • Wear a med-alert bracelet or necklace describing your allergy just in case you ever need emergency care.
  • If your doctor prescribes an injectable epinephrine for anaphylactic reactions, remember to carry it with you.

What if I must have a specific antibiotic or medication?

In some cases, it may be required to "treat through" a medication allergy in which the drug may be required despite the reaction. This can be dangerous and must be performed under the close supervision of an allergy specialist.

Patients may be pre-treated with steroids or antihistamines in such cases. Drug desensitization may be performed in a hospital setting where the patient is given gradually increasing doses of the medication either by mouth or by I.V. under constant monitoring until he or she can tolerate a full dose.

It is very important to remember that desensitization works only for that particular course of the medicine, so if it is discontinued, the person once again becomes allergic and will need to be desensitized each time the medicine is administered in the future.